MAUDE Adverse Event Report: CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, MEDIUM SIZE; HAND HELD INSTRUMENT

CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, MEDIUM SIZE; HAND HELD INSTRUMENT
Catalog Number 60-6085-201
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint device was not available for evaluation.The reported failure cannot be confirmed and the specific failure mode as well as associated root cause cannot be conclusively determined without examination of the actual device.The complaint stated, " tip fell off" and it is assumed that the cervical cup detached.The device was manufactured 26-oct-2015.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, there has only been this one (1) reported complaint.A two (2) year review of product history for this device family revealed (b)(4) similar occurrences for component detachment including this complaint.During this same two (2) year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode (b)(4).It should be noted, of the (b)(4) reports of component detachments, there has been only one (1) report in which a second surgery was performed to remove the retained foreign objects.To date there has been no patient long term adverse effects reported regarding any of the reported incidents.The vcare uterine manipulator is a disposable, single-use device for manipulation of the uterus and cervix in surgical and diagnostic procedures.The device consists of a manipulator tube having an inflatable balloon at its proximal end and an anatomically configured cannula/handle for maintaining proper attitude of the uterus at the distal end.The vcare incorporates a system of cup-like elevators to provide manipulation of the uterus, and retraction and elevation of the cervix.The conmed vcare is indicated for manipulation of the uterus and injection of fluids or gases during laparoscopic procedures such as laparoscopic assisted vaginal hysterectomy (lavh), total laparoscopic hysterectomy (tlh), minilap, laparoscopic tubal occlusion, or diagnostic laparoscopy and also maintains pneumoperitoneum by sealing the vagina once a colpotomy is performed.To reduce the risk of component detachment and patient injury, the ifu provides the following warnings and precautions, as well as removal instructions: prior to removal of the device, ensure the locking mechanism is released via the thumbscrew and swipe a finger around the edge of the vaginal cup to separate the tissue from the cup to prevent tissue damage.Swipe finger around the edge of the vaginal cup to separate the tissue from the cup to prevent tissue damage.Fully retract the vaginal cup from the handle.Carefully remove the device from the vagina.Do not use excessive force to avoid traumatizing the vaginal canal.Vaginal delivery of a large uterus may result in patient injury.Morcellation or other methods should be used to reduce the size of the uterus prior to removal through the vaginal canal.Visually inspect vcare on removal from the patient to verify that the device is intact and all forward components (figure #1: 1.Intrauterine balloon; 2.Cervical cup; 3.Vaginal cup, 4.Locking assembly, and 5.Thumbscrew) have all been retrieved from the patient.Device not returned.
 
Event or Problem Description
The user facility reported that during use of a conmed vcare vaginal-cervical retractor-elevator in a gynecological procedure the tip came off the manipulator during the procedure.The device component was retrieved.The procedure was completed with no further complications, surgical delay or patient injury.To date, there has been no additional information received regarding patient demographic's (age, weight) or the patient's latest condition.
 
Additional Manufacturer Narrative
This supplemental report corrects two minor discrepancies in information provided in the original medwatch.The corrections were identified during an internal retrospective review of medwatch reports filed for complaints received by conmed between 01/01/2015 and 02/15/2017.This review was performed in accordance with a pre-approved protocol, conmed document #(b)(4), which defined a process for performing and documenting reviews of previously submitted medwatch reports for accuracy and completeness.

Brand Name
VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, MEDIUM SIZE
Common Device Name
HAND HELD INSTRUMENT
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5731904
Report Number1320894-2016-00056
Device Sequence Number1627709
Product Code GEI
UDI-Device Identifier20653405061790
UDI-Public(01)20653405061790(17)171025(30)8(10)201510261
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K071907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/25/2017
Device Catalogue Number60-6085-201
Device Lot Number201510261
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/17/2016
Supplement Report FDA Received Date04/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;